Illinois, 2020

Flash Flood in Illinois, June 30, 2020

June 30, 2020 · NWS LSX · 1 event in 1 county or zone

A mesoscale convective system (MCS) developed over region, producing very heavy rainfall in a number of locations which caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A mesoscale convective system (MCS) developed over region, producing very heavy rainfall in a number of locations which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 30, 3:08 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 30, 3:08 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
408 AM CDT Tue Jun 30 2020

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 406 AM CDT Tue Jun 30 2020

Focus in the short term continues to be the possibility of a heavy
rain event through the morning hours today and another round tonight.

Shortwave is currently anchored over northeastern Missouri as of
09z with 30 to 40 kt low level jet over western MO. The jet will
continue to veer with decent moisture convergence on nose of jet
interacting with remnant outflow boundaries and trough that
extends southward along Mississippi River valley. Corfidi vectors
also still indicating backbuilding over NE MO/WC IL through day
break with more progressive storms further south. Then complex
begins to sink slowly southeast and weaken through the mid to late
morning hours. Even though qpf amounts will be a bit lower than
previously forecast, could still see between 1 and 2 inches of
rain with locally higher amounts possible, but shifted axis just a
bit further east from previous forecast along Mississippi River,
more in line with latest HREF run. With the shift of heavier rain
further to the east, have cancelled Flash Flood Watch for portions
of central Missouri.

Could see a few strong to severe storms during the afternoon hours
if the atmosphere is allowed to become unstable once again, mainly
over portions of southeast Missouri and southwestern Illinois. The
main threats would be damaging winds to 60 mph and large hail up to
an inch in diameter.

As for high temperatures today, will remain cooler due to clouds and
precipitation with the warmest temperatures over central Missouri.

By late this afternoon, main shortwave over the Central Plains will
begin to lift northward towards Great Lakes region. Associated
surface low will move into northwestern MO with a warm front
developing over southern Missouri. The warm front will lift slowly
northward tonight with another MCS developing and sliding eastward
along boundary. So will see another round of heavy rain, with an
additional 1 to 2 inches of rainfall with locally higher amounts.
With heavy rain that has already fallen this morning over counties
just to the south and southeast of current Flash Flood Watch, will
add this area to the watch.

By Wednesday, warm front should shift just north of forecast area
with scattered showers and storms possible in the warm sector.
Could see a few strong to severe storms with the main threat being
damaging winds. Highs will be in the upper 80s to low 90s.

Byrd

.LONG TERM...  (Wednesday Night through Monday)
Issued at 406 AM CDT Tue Jun 30 2020

Upper level ridge will continue to back build over the central
Plains with best chances of some showers and storms on the eastern
periphery of the ridge, especially for our Illinois counties for the
remainder of the forecast period. Otherwise, hot and humid
conditions through the holiday weekend with highs in the upper 80s
to mid 90s through early next week.

Byrd
&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1242 AM CDT Tue Jun 30 2020

Thunderstorms will affect KUIN and the St. Louis are terminals
through at least 08Z and possibly through 12Z with MVFR/possibly
IFR visibilities and ceilings in heavy rain. These conditions may
spread back to KCOU. There will be some potential that the showers
and thunderstorms will continue past 12Z. The thunderstorms are
expected to move out of the area by afternoon with VFR conditions
expected.

Britt
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     87  73  93  76 /  70  70  40  20
Quincy          82  70  88  74 /  70  70  30  20
Columbia        88  73  91  73 /  50  50  20  20
Jefferson City  89  74  93  74 /  40  40  20  20
Salem           83  70  89  73 /  90  70  50  30
Farmington      85  70  90  70 /  60  60  40  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Wednesday morning for Audrain MO-
     Franklin MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-
     Madison MO-Marion MO-Monroe MO-Montgomery MO-Pike MO-Ralls
     MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Shelby MO-Warren MO.

IL...Flash Flood Watch through Wednesday morning for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 30, 3:19 AM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
419 AM CDT Tue Jun 30 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
419 AM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Flash Flood Watch Through Tonight

Numerous thunderstorms are expected through midday then another round
tonight. Heavy rain and flash flooding are likely across portions of
central and eastern Missouri, as well as west central and southwest
Illinois.

A few strong to severe storms are possible this afternoon over
portions of southeast Missouri and southwestern Illinois. The main
threats will be damaging winds to 60 mph and hail up to an inch in
diameter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily chances of thunderstorms remain in the forecast, mainly across
Illinois, Wednesday through Monday.

A few strong to severe storms possible Wednesday afternoon with the
main threat being damaging winds to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report rainfall amounts greater
than one inch and any flooding to the National Weather Service
Office in St. Louis.

Byrd

In the hours before

Local storm report, Jun 30, 3:18 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
418 AM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 AM     HEAVY RAIN       FREEBURG                38.43N 89.91W
06/30/2020  M3.42 INCH       ST. CLAIR          IL   EMERGENCY MNGR

            SINCE 1:45 AM.

&&

BRITT

The radar

The St Louis radar (KLSX), 139 km away, was scanning. The volume nearest the first event began at 10:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Adams

When
June 30, 4:45 AM CST to 6:30 AM CST
Where
Adams County, Marblehead to 1.54 mi NW of Marblehead
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.830, -91.370

Up to seven inches of rain fell in a short amount of time causing flash flooding, especially on the south side of Quincy. There were two water rescues. One motorist was stranded on top of their vehicle roof in the 1300 block of Seminary Road. Also, another motorist was stranded in her vehicle at 33rd and Broadway. Otherwise, a number of other streets were flooded and Curtis Creek was well out of its banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905357.